Friday, November 9, 2012

Fluoroquinolones and the Risk of Cardiac Arrythmia

Fluoroquinolones have been suspected to cause cardiac arrhythmia. I was intrigued by this article that assessed the risk of serious arrhythmia, defined as ventricular arrhythmia or sudden/unattended death related to fluoroquinolones.

The investigators used a cohort of patients treated for respiratory conditions from 1990 to 2005. A nested case-control analysis was performed within this cohort. Cases were matched with up to 20 controls. Conditional logistic regression was used to compute adjusted rate ratios (RRs) of serious arrhythmia associated with fluoroquinolone use.

Of the 605,127 subjects, 1838 cases of arrythmia were identified (incidence = 4.7/10 000 person-years). The rate of serious arrhythmia was elevated with fluoroquinolone use (RR = 1.76; 95% confidence interval [CI], 1.19-2.59), in particular with new current use (RR = 2.23; 95% CI, 1.31-3.80). 

Gatifloxacin use was associated with the highest rate (RR = 7.38; 95% CI, 2.30-23.70); moxifloxacin and ciprofloxacin were also associated with elevated rates of serious arrhythmia(RR = 3.30; 95% CI, 1.47-7.37 and RR = 2.15; 95% CI, 1.34-3.46, respectively).

I have yet to see a case of cardiac arrythmia attributed to a fluroquinolone antibiotic and these are used quite frequently. The risk is very small yet real. Nevertheless, the above study serves to remind us that antibiotics should not be used indiscriminately as there is potential for serious harm.

Like the scalpel, the prescription pad can be lethal if used inappropriately.

No comments:

Post a Comment